Texas, 2023

Astronomical Low Tide in Texas, February 17, 2023

February 17, 2023 · NWS LCH · 1 event in 1 county or zone

Winds behind a cold front pushed the tide levels below normal at Sabine Pass.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Winds behind a cold front pushed the tide levels below normal at Sabine Pass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Feb 17, 3:20 AM CST, 25 minutes earlier.

Area forecast discussion, Feb 17, 3:20 AM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
320 AM CST Fri Feb 17 2023

...New SHORT TERM, LONG TERM, MARINE...

.SHORT TERM...
(Today through Sunday night)
Issued at 320 AM CST Fri Feb 17 2023

Late night sfc analysis shows our slow-moving cold front now well east
of the forecast area, extending from low pressure over the Great
Lakes swwd through the Appalachians to Escambia Bay to just off
the mouth of the Mississippi River and on well into the Gulf.
Meanwhile, high pressure was noted building over the srn Plains,
with the gradient between these systems producing gusty nrly winds
across the forecast area at this time. Water vapor imagery shows
troffing extending from the Great Lakes swwd to wrn TX with
additional disturbances embedded within it to our w/sw. Sfc obs/satellite
imagery indicate plenty of cloud cover remaining over the area as
we remain under an overrunning pattern with plenty of mid-level
moisture lingering per KLCH 00z raob. Local 88Ds are largely quiet
over the forecast area, although widespread showers are noted
along the 850 mb front to our east which are clipping our ern-most
coastal waters this morning.

The short term period looks to be fairly quiet as the upstream
troffing aloft is progged to swing through, eventually being
replaced by weak ridging or a general zonal flow by the end of the
weekend. Meanwhile at the sfc, high pressure will build to a
position generally overhead by Saturday, then push off to the
east, allowing a return flow off the Gulf to set up. With forecast
soundings showing generally drier than normal conditions, with
PWATs 0.25 inch or less into Saturday (peak moisture around the
75th percentile comes Sunday when the low-level srly flow
develops), essentially zero rain chances continue to be carried
through the weekend, with just a mix of cloudiness expected
between cirrus on the passing upper- level disturbances noted
upstream as well as some fair weather cumulus Sunday with the low
level moisture.

The weekend will start chilly though, with highs today forecast to
run around 50 degrees for the LA zones with lower 50s on the TX
side thanks to the ongoing CAA. With good radiating conditions
expected to develop as the core of sfc high builds overhead and
skies clear before the cirrus invades Saturday, wakeup temps
tomorrow morning are progged to run in the lower 30s from I-10
nwd, with some upper 20s possible across cntl LA (mid/upper 30s
cstl zones). Then as the high begins shifting east of the area
and winds off the Gulf return, a moderation of temps begins
tomorrow with highs generally in the mid 50s expected. Temps
continue to warm through the remainder of the weekend with above
normal highs expected Sunday and lows Sunday night warmer than
today's highs.

25

&&

.LONG TERM...
(Monday through Friday)
Issued at 320 AM CST Fri Feb 17 2023

Well above average temperatures will be the main story through the
long term period, with near record breaking heat expected. On
Monday, we begin the work week beneath a mid-level ridge situated
over the Gulf, with zonal flow overhead. At the surface, high
pressure will be situated to our east/southeast with low pressure in
the Plains and a moderate onshore flow ongoing between the two.
Onshore flow will bring a quick increase in low level moisture on
Monday, with PWATs rising from around 1.10" early in the day to
around 1.30" by the evening, which is near the 90th percentile for
this time of year. However, rain chances will remain near zero as
ridging overhead keeps a cap on convection. Instead, we will see
daytime highs warming into the upper 70s Mon afternoon, while
dewpoints surge into the low to mid 60s.

Both surface and upper level high pressure will shift east through
the day Tues as a shortwave trof slides across Mexico and towards
the Ark-La-Tex. The mid-level ridge will maintain near zero rain
chances for a bit longer, while temps will, you guessed it, continue
to rise with afternoon highs topping out in the upper 70s to low
80s. By early Wed the approaching shortwave will be situated over
the Ark-La-Tex, with swrly flow ongoing overhead. This will result
in a slight increase in rain chances late Tues into Wed, mainly over
the northern half of the CWA. However, NBM has backed off a bit on
rain chances this morning when compared to the last couple of runs,
likely due to the GFS trending a bit drier. Still think we could see
some adjustments in POPs through this period over the coming days as
models start to move into better agreement, as the support for
convection looks decent.

Rain chances taper down again by late Wed, remaining minimal through
the end of the week as the shortwave ejects off to the NE and
ridging starts to build back across the Gulf. As a result, a couple
more very warm days are on tap Wed and Thurs, with highs in the low
to mid 80s. Fortunately, it does look as if we will see some
reprieve from the unseasonable warmth by the end of the week, as a
cold front is expected to arrive Thurs night/Fri morning. This front
doesn't look like it'll bring much of a cool down but it will shift
winds back to the northeast and at least bring some much needed
drier air into the region for the end of the week.

17

&&

.AVIATION...
(06Z TAFS)
Issued at 1126 PM CST Thu Feb 16 2023

Precipitation has cleared all terminals at this hour and no
additional precip is expected. VFR conditions will prevail through
the taf period with skies clearing through the morning from west
to east. Gusty northwesterly winds in the wake of the front will
persist through the day before beginning to relax during the
evening as high pressure builds in from the west.

Jones

&&

.MARINE...
Issued at 320 AM CST Fri Feb 17 2023

No changes are being made to the inherited headlines on the
coastal waters at this time.

25

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  52  29  56  36 /   0   0   0   0
LCH  51  33  55  42 /   0   0   0   0
LFT  51  33  56  43 /   0   0   0   0
BPT  54  35  56  44 /   0   0   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Advisory until 6 PM CST this evening for GMZ430-432-
     435.

     Low Water Advisory until 11 AM CST this morning for GMZ430-432-
     435.

     Small Craft Advisory until 9 AM CST Saturday for GMZ450-452-455-
     475.

     Gale Warning until 6 AM CST early this morning for GMZ470-472.

     Small Craft Advisory from 6 AM this morning to 9 AM CST Saturday
     for GMZ470-472.

&&

SHORT TERM...25
LONG TERM....17
AVIATION...66
Hazardous weather outlook, Feb 16, 3:05 PM CST, 12 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
305 PM CST Thu Feb 16 2023

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-172115-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
305 PM CST Thu Feb 16 2023

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...This afternoon and tonight.

Strong northerly winds will continue tonight and tomorrow in the wake
of a cold front.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong gusty winds will continue until Friday night in the wake of a
cold front.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ450-452-475-172115-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
from 20 to 60 NM-
305 PM CST Thu Feb 16 2023

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM CST FRIDAY...

This Hazardous Weather Outlook is for the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-172115-
Sabine Lake-Calcasieu Lake-
305 PM CST Thu Feb 16 2023

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM CST FRIDAY...
...LOW WATER ADVISORY IN EFFECT FROM 1 AM TO 11 AM CST FRIDAY...

This Hazardous Weather Outlook is for the coastal lakes and bays of
the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.
   Low Water Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.
   Low Water Advisory.

Strong and gusty north winds will linger into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ470-472-172115-
Coastal waters from Cameron LA to High Island TX from 20 to 60 NM-
Coastal waters from Intracoastal City to Cameron LA from 20 to 60 NM-
305 PM CST Thu Feb 16 2023

...GALE WARNING IN EFFECT UNTIL 6 AM CST FRIDAY...
...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM TO 6 PM CST FRIDAY...

This Hazardous Weather Outlook is for the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ435-172115-
Vermilion Bay-
305 PM CST Thu Feb 16 2023

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM CST
FRIDAY...
...LOW WATER ADVISORY IN EFFECT FROM 1 AM TO 11 AM CST FRIDAY...

This Hazardous Weather Outlook is for the coastal lakes and bays of
the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.
   Low Water Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.
   Low Water Advisory.

Strong and gusty north winds will linger into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ455-172115-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-
305 PM CST Thu Feb 16 2023

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM CST
FRIDAY...

This Hazardous Weather Outlook is for the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Strong and gusty north winds will linger into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Event by event

1 astronomical low tide. Local standard time, as filed.

Astronomical Low Tide, Jefferson

When
February 17, 3:45 AM CST to 8:30 AM CST
Where
Jefferson forecast zone
Reported by
C-MAN Station

Strong north winds pushed tides to -2.15 feet below mean lower low water at Sabine Pass.

What these are

Astronomical Low Tide
Unusually low water from tides and offshore wind that caused impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1082916.